Although drugstore preparations, such as cough syrup, pain relievers and ointments, are available without a doctor's prescription, these medicines still must be handled with care. Even acetaminophen (Tylenol®) can be fatal to a child if given in an overdose.
But used sensibly and carefully, over-the-counter medications can be safe and effective for treating children’s ailments.
Before giving your child any medication, consult with his doctor and your pharmacist. Continue to check with them as your child grows to verify and update dosages.
ALWAYS READ THE ENTIRE LABEL
Don't wait until it's too late. Read the label before you give your child any medication. Many kids would be spared overdoses if their parents followed this rule.
The label may warn you not to give the drug to children under a certain age or to check with your doctor first. If you don't read the label carefully, you could accidentally give the wrong number of pills or too much liquid medicine. The drug may be dangerous to those with certain medical conditions, such as diabetes or asthma, and the only way you'll know is to read the label.
Also, pay attention to the label's expiration date. Old medicine probably won't be effective, and could even be dangerous, such as antibiotics.
CHECK WITH A PROFESSIONAL BEFORE GIVING 2 OR MORE MEDICATIONS
Talk with your child's doctor or your pharmacist if you will be giving her 2 or more medicines. By giving multiple medications, you may unknowingly give her a double dose of some ingredients — such as antihistamines — or mix ingredients that could make her sicker. To avoid this, ask first.
GIVE THE RIGHT DOSE
Dosages vary for different forms of the same medicine, such as Tylenol®. The drops for infants are more concentrated than the liquid form for older children.
One teaspoon of the infant drops contains 500 milligrams of acetaminophen. A teaspoon of the children's liquid contains only 160 milligrams of acetaminophen. Giving your older child infant drops, instead of the children's liquid, could result in an overdose.
Don't assume that if 2 pills are given for a 200-pound adult, a half-pill will be safe for your 50-pound child. A child's body handles drugs differently than an adult's. A child's liver may not be able to detoxify the drugs adequately.
In addition, always make sure that you buy the correct form of the recommended medication. For example, there are 14 different types of Benadryl® on the market. Some contain just diphenhydramine (an antihistamine), and others contain pseudophedrine (nasal decongestant) and even acetaminophen. To be safe, ask your health care provider for the specific ingredients to look for and NOT the brand name.
Ask your child's doctor about which medicines are safe for him and how much to give. Read the label carefully. If there is no dosage given for your child's age, don’t use that medicine. Never give a drug to a child who is younger than the minimum age listed on the drug's label, unless you’ve been instructed to do so by your pediatrician.
USE A MEDICATION MEASURING DEVICE
A medicine's label may give the correct dosage as a teaspoon. But how much is a teaspoon? Household teaspoons differ greatly in capacity — yours may hold twice as much as your neighbor's.
The only safe way to measure medicine is with an oral syringe, the dosing cup provided with the medicine or a medicine spoon, all of which are readily available in most pharmacies. In most cases, it is best to use the measuring device that comes with the medication.
DON'T MESS WITH THE MEDICINE
Talk with your child's doctor or your pharmacist before altering any medication, such as crushing tablets or mixing any medicine with food. This could destroy a medication’s properties and effectiveness.
For example, some asthma medications are designed to be released in the body little by little. If you crush the pill, it could get absorbed into the bloodstream all at once. That gives the child a high level of medication right away and not enough over the next 8 to 12 hours.
Similarly, some medications are made to dissolve in the intestine, not in the stomach, so they’re specially coated to withstand stomach acid. If you crush that pill, you destroy the protection — and ruin the drug’s effectiveness.
TALK WITH YOUR PARTNER
Parents and grandparents often work together in treating a sick child. Mom may give the bedtime dose of medicine, Dad the midnight dose. That's why it's so important for you to talk about the medication schedule —who gave what and when. Don't assume that your spouse didn't give the child his medication: you may wind up giving your child an overdose!
NEVER CALL MEDICINE "CANDY"
Coaxing your child to take medicine by calling it candy is a sure prescription for an overdose or poisoning. A child thinks that if 2 "candies" are good, 20 will be terrific. (That's especially true of flavored, chewable vitamins.)
It’s just too tempting for a child to stay away from "candy." Think about the real goodies you keep in your house. How many times have you found your child sampling more cookies or chocolates than you originally served?
Always call medicine what it is: medicine. Remind your children that they are not to touch any medication when you’re not around.
LOCK ALL MEDICATIONS AWAY IMMEDIATELY
Too many children are victims of accidental poisonings because they get into medicine left on a counter or tabletop. Kids are just too fast and too curious.
The minute you bring any medication home from the store, put it in a high, locked, childproof medicine cabinet. After you give a dose, put the medicine away immediately. Make sure grandparents, baby-sitters and others who mind your children follow this rule.
"Lock 'em up" means all medications, including vitamins and pets' prescriptions, which sometimes get left on windowsills, shelves or countertops where children can easily reach them.
The ideal location for storage of medication is the parent’s bedroom because it is often "off-limits" for the children. Also, it does not have the moisture problem that kitchens and bathrooms often do, which can affect the pills.
Vitamins are a particular danger if they contain iron. A vitamin overdose including iron can be life-threatening, causing gastrointestinal bleeding, black stools, hypotension (low blood pressure) and shock. Animals' prescriptions, such as heartworm pills, also can send your child to the ER if swallowed. So look around your house and lock up every medication.
In case of accidental overdose or poisoning, or if you have questions, call the Drug and Poison Information Center at 800-222-1222.
DON'T LET IT LINGER
You can handle many childhood afflictions without a doctor's advice, especially repeat bouts of illnesses that you’ve discussed with your doctor previously. Over-the-counter medications play an important role in handling these situations.
But if your child's symptoms don't seem to subside within a week, don't keep giving nonprescription drugs. She could be sicker than you think. For example, a chronic cough could indicate a throat problem, rather than a cold. A skin rash could be a sign of an allergy or infection, instead of plain old poison ivy.
If his symptoms linger even after using over-the-counter drugs, seek medical help.
Although it may seem harmless to use products made from herbs, this is not always the case. Herbs are not FDA approved and not recommended for children without the advice of a health care professional. Herbs can interact with other medication or aggravate an existing condition.
If you choose to use herbal therapy, always let your doctor know.
(8 a.m.-4:30 p.m.)
What to expect when coming to Akron Children's
For healthcare providers and nurses
Residency & Fellowships, Medical Students, Nursing and Allied Health
For prospective employees and career-seekers
Our online community that provides inspirational stories and helpful information.